Georgia, 2018

Damaging Wind in Georgia, July 6, 2018

July 6, 2018 · NWS CHS · 1 event in 1 county or zone

Scattered thunderstorms developed along the afternoon sea breeze. A few of these thunderstorms became strong enough to produce damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Scattered thunderstorms developed along the afternoon sea breeze. A few of these thunderstorms became strong enough to produce damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 6, 12:09 PM EST, 1 hour 29 minutes earlier.

Area forecast discussion, Jul 6, 12:09 PM EST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
109 PM EDT Fri Jul 6 2018

.SYNOPSIS...
A weak pressure pattern will reside over the area today. A cold
front will shift into the area on Saturday, gradually dropping
south of the area Sunday. High pressure will then build over
the region for much of next week while low pressure passes
offshore.

&&

.NEAR TERM /THROUGH TONIGHT/...
Today: No major changes were made to the previous forecast.
Some showers and thunderstorms near the coast will continue to
shift inland with the best coverage likely across southeast GA
closer to the better instability and upper low.

Overall a weak pressure pattern will prevail with a cold front
remaining well to the northwest and weak low pressure well to
the east. At the mid- levels there is a weak low just off the GA
coast which will shift inland. Weak wind fields mean the
convective mode will be of the pulse variety. Thermodynamics
appear to be somewhat better than Thursday so a severe storm or
two cannot be completely ruled out, mainly where mesoscale
boundary interactions occur.

Tonight: A cold front is forecast to sag south into the CSRA and
SC Midlands adjacent to the northern zones late. Models suggest
pooling PWATs and better chances for convection along the front
will remain rather mostly north of the forecast area through
the overnight. Some of the guidance indicates stratus and patchy
fog could develop in some areas but we opted to not mention as
yet since post-frontal would seem to be the more ideal setup.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY/...
Saturday and Sunday: A weak mid/upper trough of low pressure will
drift southwest of the area early Saturday well ahead of a backdoor
cold front approaching from the north during the day. Ahead of this
front, a light onshore wind will help drive plenty of moisture over
the Southeast United States with PWATs around 2.0 inches while sfc
temps warming into the upper 80s to around 90 degrees contribute to
SBCAPE values ranging between 1500-2000 J/kg late morning and early
afternoon. Scattered to numerous showers and thunderstorms are
possible, some of which could be heavy rainfall producers near the
vicinity of the front given deep layered moisture and weak wind
fields. Activity could very well linger into Saturday night as the
front slow advances south through the area. Temps will remain mild,
ranging in the low/mid 70s. By Sunday, the bulk of precip activity
should shift into Southeast Georgia, mainly along/near the front
slowly advancing south. Another day of scattered to numerous showers
and thunderstorms are possible as temps warm into the upper 80s.
PWATs near 2.0 inches, SBCAPE ranging between 1500-2000 J/kg and
weak wind fields could produce heavy rainfall, especially where
forcing lingers in southern zones. Scattered showers/thunderstorms
could persist into Sunday night, but a noticeable downward trend in
activity is anticipated as high pressure begins to build over the
region from the north.

Monday: A large mid/upper ridge of high pressure will prevail over
much of the United States while a sfc low passes well offshore and
to the north. Most model guidance suggests this area of low pressure
making a slight shift south along the Gulf Stream, putting it in a
favorable location for conditions to be fairly warm and dry over
Southeast South Carolina and Southeast Georgia. For this reason,
precip chances have been primarily capped in the 15-20 percent range
over Southeast South Carolina where sfc dewpts should dip into the
mid 60s and around 30 percent in Southeast Georgia. Highs should
peak around 90 degrees off the coast.

&&

.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
Weather conditions will start off fairly dry as expansive mid/upper
lvl high pressure prevails over much of the United States while sfc
low pressure persists well offshore. A weak low pressure trough
should then help eject the area of low pressure further offshore to
the north mid week to late week. Given the setup, precip chances
will generally be limited Tuesday and Wednesday as the area remains
west of the low well offshore. Precip chances should increase with
scattered showers and thunderstorms returning over much of the area
mid to late week, especially during peak diurnal heating. A warming
trend is also expected with high temps averaging in the lower 90s on
Tuesday, then mid 90s Wednesday through late week. Overnight lows
could briefly dip into the upper 60s well inland Monday night, then
range in the low/mid 70s for the remainder of the week.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Mainly VFR through the 18Z TAF period at KCHS/KSAV. Low risk for
restrictions from showers/tstms mainly through mid-afternoon as
the sea breeze boundary pushes inland. A weak cold front will
shift into the area tonight and with light wind fields in place
there could be a low risk of stratus and/or fog late tonight
with additional MVFR ceilings possible through Saturday morning.

Extended Aviation Outlook: Periods of MVFR ceilings are likely at
both CHS and SAV terminals Saturday and Sunday as showers and
thunderstorms develop along/ahead of a passing cold front. Flight
restrictions are more favorable for KSAV on Sunday as the front
shifts further south. VFR conditions should then prevail at both
terminals Monday into mid week.

&&

.MARINE...
Light winds are expected through tonight ahead a cold front
that will approach the northern waters late. Variable
directions turn more south to southeast late day with veering to
offshore ahead of the front by late tonight. Speeds 10 kt or
less and seas around 2 ft on average.

Saturday through Wednesday: A backdoor cold front will approach
from the north on Saturday, likely pushing over Georgia waters
by Sunday, then just south of the area early next week. In
general, northeast winds should peak around 15 kt Saturday and
Sunday with seas no higher than 2-3 ft. Models insist that an
area of low pressure will persist over the Gulf Stream well
offshore and to the north early into the middle of next week.
However, conditions are expected to remain below Small Craft
Advisory levels as the low ejects to the north with the arrival
of a weak trough over land.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...RJB
SHORT TERM...DPB
LONG TERM...DPB
AVIATION...RJB
MARINE...RJB
Hazardous weather outlook, Jul 6, 4:01 AM EST, 9 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
501 AM EDT Fri Jul 6 2018

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-070915-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA extending from 20 to
60 NM-Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
501 AM EDT Fri Jul 6 2018

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

The radar

The Charleston,SC radar (KCLX), 67 km away, was scanning. The volume nearest the first event began at 18:38 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chatham

When
July 6, 1:38 PM EST to 1:39 PM EST
Where
Chatham County, 0.59 mi W of Savannah
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.050, -81.090

Chatham County Emergency Management reported a tree fell at the intersection of East 36th Street and Atlantic Avenue. The tree damaged a car and also brought down power lines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2018Every state in 2018This day in weather historyWarnings in Georgia, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 776738.